Back to Ask the Diabetes Team Ask the Diabetes Team

From Dallas, Texas, USA:

I normally don't have very low or high blood sugars. I am well controlled and my last A1c was 5.5, with my range being 5 to 6.5, mostly in the mid 5s. I take oral Glucophage and a tiny bit of insulin, four units of NPH and four units of Humalog in the evening with dinner. Every now and then, I do get nighttime hypoglycemia. I did last night and then a couple of weeks ago, usually not that frequent. Anyway, the last two times I woke up with the normal sweating, etc., but, with my eyes closed, I saw a bright green halo which persisted until I got up. After I ate glucose tablets, all the symptoms went away. Two days ago, I saw my eye doctor and we did the normal eye mapping. I have a three year baseline and no changes, plus a peripheral vision test; nothing there was abnormal. So, I wonder what is going on. I know this is a strange question, but it's really bugging me.


I have never encountered this particular symptom when hypoglycemic, nor have I ever heard it from any of my several thousand patients with diabetes. I suspect your are experiencing what is known as a "phosphene," the artifactual perception of light (colored or otherwise), resulting from insufficient glucose supply to your retina and/or optic nerve. Other than being annoying, it is almost certainly of no real significance.


Original posting 6 Nov 2008
Posted to Other and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.